Forums


Diet & Nutrition

Ravenous

  • By bonnieb

    I’ve had RA since August of 2013 and am currently in month 3 of a flare up. For a year and a half I was largely symptom-free and physically fit, all systems working nicely. With the current flare up I have an unusually (for me) large appetite. I initially blamed it on prednisone and decided I could be patient with that. I’ve tapered off the prednisone however and am still thinking way too much about food. I’ve also stopped exercising almost entirely, which I understand is often typical with RA flares. I’m fairly disciplined in general but the food thing has become a real struggle. I know I need to adopt a mindset, and I don’t WANT to adopt a mindset. Wondering if other people deal with this and how you’ve gotten over the hump.

    Reply Created with Sketch. reply
  • By Andrew Lumpe, PhD Moderator

    Hi Liz, sorry that you’re not feeling well. Having a flare for such a period sounds like your RA is not under control. Personally, I have experienced the intense hunger except during use of prednisone. Sometimes I eat a lot with stressed or depressed which can be part of RA. You should talk to your rheumatologist about the control of the disease and these hunger symptoms.

    Reply Created with Sketch. reply
  • By bonnieb

    Thanks Andrew. I’m intrigued to hear that you don’t experience hunger when on prednisone. It was a great excuse while I was taking it I thought! I was hoping this flare would last a few weeks at the most, not 3 months and counting! I’ve been back on MTX for the past three weeks but it’s not cutting it and so I’ll see my rheumatologist Thursday. It’s challenging trying to control something that has a mind of its own. I will talk to my rheumatologist about diet, it’s the first time in my life I’ve struggled with eating too much. EVERYTHING tastes great. Oh, and the fatigue… don’t get me started! Thank you again.

    Reply Created with Sketch. reply
  • By Sneed

    Lizb: I’ve been on prednisone for 16 years now and it has never affected my appetite so I’d suspect something else. If you’re cold or even a bit cool for any reason that would likely have something to do with caloric intake. Or maybe not.

    Reply Created with Sketch. reply
  • By bonnieb

    Thanks Sneed. Do you mind me asking the dosage of Prednisone you take? I will at some point need to really rein in my caloric intake a bit. I haven’t been experiencing being cool or cold lately, but have certainly been distressed by the ongoing flare.

    Yesterday I asked my rheumatologist if people have permanent flares. She said everything is done to try to control symptoms when patients are having flares, making me realize once again that there is nothing clear cut about the auto-immune world.

    Reply Created with Sketch. reply
  • By Mariah Z. Leach Moderator

    Hi Lizb ~

    I think you hit the nail on the head: there is nothing clear cut about the auto-immune world! Everyone’s experience is unique. It can be so useful to talk to others about what they have been going through, but I think it is also really important to remember that your experience is your own – and what worked/didn’t work for them may have a different result for you!

    Hang in there!

    ~Mariah~ (Site Moderator)

    Reply Created with Sketch. reply
  • By bonnieb

    Thanks Mariah. I have just one (faraway) friend with RA and find I talk with him when things are difficult. There’s probably something to be learned during the times we’re not in flare too, but it’s so nice during those times to think things might stay that way for a loooooonnnnnng time, and to not talk so much about them. It’s a period of relief!

    Reply Created with Sketch. reply
  • By Mariah Z. Leach Moderator

    Hi Lizb~

    I know exactly what you mean! But I also find that, when I am feeling strong, that is a time when I can really be there for others who are struggling! Though I will admit that it is a challenge not to let RA find its way into every facet of my life – especially since I do this for a living. It can be so nice to take a break from it all!

    ~Mariah~ (Site Moderator)

    Reply Created with Sketch. reply
  • By DreamOn145

    I’m with Bonnie. I was on prednisone for nearly a year due to allergies and respiratory problems and gained 20 lbs. I was hungry and irritable constantly. I have seen a lot of patients gain wait in my years as a home care nurse and weight gain is listed as a Prednisone side effect, so it can’t be just Bonnie and me! My way of dealing with it finally became hot soups. Hot liquids tend to be very filling and there is nothing better than fresh vegetables, so I made a pot of soup every weekend and snacked on it whenever I got hungry. It helped to stop the weight gain!

    Janet

    Reply Created with Sketch. reply
  • By Kelly Dabel Moderator

    Hi “DreamOn145”, thank you so much for chiming in on this! You are correct that weight gain can be a side effect of taking Prednisone for some people, as you shared was your experience. In addition to speaking with your doctor, it’s important to realize that medications affect everyone differently, so not everyone may have the same experience. Here’s an article from one of our contributors on The Battle of The Prednisone Belly Bulge that may resonate with you: https://rheumatoidarthritis.net/living/battle-prednisone-belly-bulge/. I just love that you have found a way that works for you to curb your appetite with healthy foods and stop the unwanted weight gain. Thank you for sharing and for being part of our community! We’re glad you’re here. Kelly Dabel – RheumatoidArthritis.net Team

    Reply Created with Sketch. reply